Bariatric surgery and the increased risk of using Tylenol / Acetaminophen
|January 7, 2013||Filled under General Health, WLS Tips||
When you have bariatric or weight loss surgery you are told to avoid taking aspirin and ibuprophen due to the damage it can cause your pouch. Now we also may have an increased risk when using Tylenol or Acetaminophen as well. While this story in the San Fransico Chronicle is a month old I actually discovered this issue last year.
At the beginning of the year I had a tooth that had started to hurt every now and then. It didn’t happen frequently and it would subside after flossing so my initial thought was something had got stuck in the gumline. At least that’s what I thought until the day it suddently started hurting and didn’t stop. A trip to the dentist and a cracked tooth was discovered. Turns out it had cracked enough that a root canal should have been performed. Lacking both dental insurance and the money the dentist removed the old filling and patched the tooth up. I was told the pain of the now dying root would subside and I should take Advil to help with the inflammation. Since WLS patients shouldn’t take Advil I decided to use it just for a few days to decrease the swelling and then switch over to Tylenol. I took the Tylenol according to the package for about 3 weeks until all the discomfort subsided.
At the very end of the tooth ordeal I was scheduled for a physical. Of course this means lots of blood work….blood count, liver function, kidney function, thyroid, etc. The labs all came back fine except for the liver function tests which had now suddenly shot up quite high. The doctor’s first thought was hepatitis and more labs were drawn. Of course that test came back negative. My liver function tests were checked a few more times and, thankfully, they slowly came back down. No one could figure out what had caused this until I mentioned my tooth and the regular Tylenol use. The doctor thought it was impossible for 3 weeks of steady use to cause a problem but now we see this may not be true.
In my life before WLS I took Tylenol on a regular basis for knee and back pain. After losing weight my knees and back no longer hurt so I only took Tylenol on rare occasions. I know that there are many WLS patients out there who can no longer take aspirin or ibuprophen and now take Tylenol instead. If you do then please tell your doctor about the potentially increased risk of liver damage so they can monitor your liver function tests.
Also be aware that Tylenol or acetaminophen is also found in many other medications such as pain killers and cold medicines. Please count the amount included in those medications when figuring your total daily dose.